Alert archive / North Carolina / Frost Advisories in 2020
Frost Advisory 5, NWS Raleigh, NC
NWS Raleigh, NC issued this frost advisory at May 9, 2020, 3:57 AM EDT for 11 counties in North Carolina. It took effect at May 10, 2020, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2020, 3:57 AM EDT (07:57 UTC)
- In effect from
- May 10, 2020, 12:00 AM EDT
- Expired
- May 10, 2020, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Raleigh, NC
Counties Anson County, NC, Cumberland County, NC, Edgecombe County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 53 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this frost advisory went out at May 9, 2:36 AM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 9, 2:36 AM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 236 AM EDT Sat May 9 2020 .SYNOPSIS... A cold front will move off the NC coast early this morning. Unseasonably chilly, Canadian high pressure will follow and build across the middle Atlantic today and tonight. The high will drift offshore and yield moderating southerly flow on Sunday, ahead of a moisture-starved cold front that will cross the region Sunday night. Another Canadian high will build overhead early week. && .NEAR TERM /THROUGH TONIGHT/... As of 1035 PM Friday... A cold upper low remains over southern Quebec and continues to drift east. Meanwhile, as of late evening, one widespread area of rain is primarily along the I-95 corridor, while a second line of light to moderate showers have developed along a cold front that will pass through the region overnight. Made some slight changes to the timing of precipitation, but still think that all locations will be dry by the morning. With no instability present, thunderstorms are not a concern. Another cold night is in store, with upper 30s in the Triad and along the VA-NC border and 40s elsewhere. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 300 PM Friday... ...Frost Likely Across Portions of the Region Sunday Morning... Cold surface high pressure will build in across Central NC through Sunday morning. Cold air advection will keep high temperatures Saturday only in the upper 50s to low 60s, which is a whopping 15 to 20 degrees below seasonal normals for May 9th. The cold air will remain in place Saturday night, and with light winds and mostly clear skies, temperatures should fall into the 30s for most of the region. Patchy to areas of frost are expected, however areas may not reach saturation for dew to form and develop frost with dewpoint temps in the upper 20s. Based on current criteria, a Frost Advisory may be needed for Sunday morning. Record temperatures may be broken Sunday morning with the current forecast. Please see the climate section below for record info. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 235 AM Saturday... A primarily dry extended forecast for a change. A couple of upper level shortwave disturbances will pass to the north of central NC Monday and Tuesday, though neither is expected to produce any precipitation over the area. In the wake of the exiting cold front Monday morning, expect cold air to once again advect into the area as cold Canadian high pressure builds toward and over the area through Wednesday. Generally westerly to northwesterly flow aloft is also expected through Wednesday. Temperatures will continue to be well below normal Monday and Tuesday, with another chance for some frost Tuesday morning, especially in the usual cool spots. Temperatures will begin to moderate a bit on Wednesday as the surface high departs and a warm front lifts northeast into the area. The southerly return flow will help advect warm air into the region through Friday as the sub-tropical ridge builds into the area. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... As of 205 AM Saturday... A cold front and accompanying band of MVFR ceilings will pass FAY through 07Z, after which time breezy, post-frontal nwly flow and clearing will have enveloped all of cntl NC. Occasional gustiness mainly into the teens kts will then likely continue through early this afternoon, as unseasonably chilly air advects across the region. Winds will diminish to calm after sunset, as the center of Canadian high pressure builds overhead. Outlook: A mainly dry cold front will cross cntl NC Sunday night. While little to no rain will occur with its passage, a fleeting MVFR ceiling may result - much like those of last night-this morning. VFR conditions are then expected through early to mid next week, as Canadian high pressure maintains control across the region. && .CLIMATE... Latest Spring Freeze on Record: Raleigh 31 on 5/10/77 Greensboro 32 on 5/8/89 Fayetteville 32 on 4/26/1919 Record Lows for May 10th: Raleigh 31 in 1977 Greensboro 33 in 1906 Fayetteville 39 in 1980 Record Low on Mother's Day: Raleigh 36 (5/11/47 and 5/11/97) Greensboro 36 (5/11/47 and 5/9/76) Fayetteville 40 (5/9/76 and 5/11/97) && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...Green SHORT TERM...JJT LONG TERM...KC AVIATION...MWS
Hazardous weather outlook, May 8, 3:01 PM EDT, 12 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 301 PM EDT Fri May 8 2020 NCZ007>010-021>026-038>040-092000- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham- 301 PM EDT Fri May 8 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Southwest winds of 15 and 25 mph, with gusts to 35 mph, will continue through this evening. Winds will shift to the northwest and slightly diminish tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Well below normal temperatures are expected Saturday night, with lows into the low to mid 30s. Areas of frost are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-027-028-041>043-073>077-083-084-092000- Halifax-Nash-Edgecombe-Wake-Johnston-Wilson-Stanly-Montgomery-Moore- Lee-Harnett-Anson-Richmond- 301 PM EDT Fri May 8 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Southwest winds of 15 and 25 mph, with gusts to 35 mph, will continue through this evening. Winds will shift to the northwest and slightly diminish tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Well below normal temperatures are expected Saturday night, with lows into the low to mid 30s. Areas of frost are possible, away from urban centers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ078-085-086-088-089-092000- Wayne-Scotland-Hoke-Cumberland-Sampson- 301 PM EDT Fri May 8 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Southwest winds of 15 and 25 mph, with gusts to 35 mph, will continue through this evening. Winds will shift to the northwest and slightly diminish tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Well below normal temperatures are expected Saturday night, with lows into the mid 30s. Patchy frost is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:57 AM EDT | Freeze Warning | RAH | Alamance, Chatham, Davidson, Durham, Forsyth, Franklin and 14 more | 28 hr |
Nearby
Frost Advisories in North Carolina, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.